Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 37, NWS Birmingham, AL

July 21, 2022Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 21, 2022, 5:08 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2022, 5:08 PM CDT (22:08 UTC)
Expired
Jul 21, 2022, 8:00 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:45 PM CDTFLASH FLOODBirmingham Fairgrounds, ALVALLEY CREEK AT AVENUE W ABOVE FLOOD STAGE.
Jul 21, 6:00 PM CDTFLASH FLOODHueytown, ALSEVERAL ROADS IN HUEYTOWN ARE FLOODING AND ARE TEMPORARILY IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2629 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS54 KBMX 212208
FFWBMX
ALC073-220100-
/O.NEW.KBMX.FF.W.0037.220721T2208Z-220722T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
508 PM CDT Thu Jul 21 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Central Jefferson County in central Alabama...

* Until 800 PM CDT.

* At 508 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain 
  Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield, 
  Fultondale, Center Point, Pleasant Grove, Tarrant, Midfield, 
  Adamsville, Brighton, Lipscomb and Sylvan Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3352 8701 3357 8693 3361 8682 3364 8678
      3363 8669 3358 8663 3348 8667 3342 8673
      3342 8675 3340 8675 3339 8678 3337 8679
      3336 8683 3335 8683 3334 8685 3332 8692
      3332 8704 3334 8706 3336 8707 3345 8707

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:43 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 1:43 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
143 PM CDT Thu Jul 21 2022

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0130 PM CDT Thu Jul 21 2022/

Through This Afternoon.

Still dealing with a tough forecast today which will be
characterized by dangerous heat conditions across the area followed
by scattered to numerous thunderstorm development late this
afternoon and evening. An east to west oriented surface front is
becoming generally parallel to the AL/TN stateline. Moisture is
pooling south of the front and resulting in widespread dewpoints in
the mid to upper 70s across Central AL with PWATs ranging from 2-2.2
inches. With temperatures in the lower to mid 90s, dangerously hot
conditions will continue through the afternoon. Unfortunately, the
only relief from the heat will come in the form of thunderstorms,
some of which could become severe. Large amounts of instability were
already in place this morning, and now upwards of 4000-4500 J/kg
of MLCAPE is collocated with 1200-1400 J/kg of DCAPE across much
of the northern half of Alabama where lapse rates have steepened
and where eff. bulk shear is ~15-20kt. There is some uncertainty
on exact location where storms will initiate, but generally
expecting development across northern portions of the forecast
area late this afternoon as the boundary slowly sinks towards the
south. Expect robust updrafts with strong storms propagating
southward capable of producing damaging straight-line winds from
downdrafts and perhaps a few cases of large hail. Heavy tropical
downpours could also result in localized flooding.

Tonight Through Friday.

Convection is expected to linger into the evening hours and
become focused near and south of the US HWY 80 corridor by
midnight with some continuing risk of strong storms until then.
Drier air will move in across our northern half on Friday with
PoPs becoming focused across our south. We could see a strong
storm or two, but appears less likely as the airmass should be
fairly worked over after the overnight convection. Temperatures
will be on the warm side again tomorrow with highs ranging from
the upper 80s east to mid 90s west. This could push heat indices
towards 105F for a couple hours west of I-65. Will continue to
evaluate the potential need for a Heat Advisory for tomorrow.

86

.LONG TERM...
/Updated at 0415 AM CDT Thu Jul 21 2022/

Saturday through Wednesday.

A low amplitude mid- to upper-level ridge is progged to encompass
much of the southern and southeastern CONUS through the long-term
forecast period. Most operational models suggest it will remain most
prominent/centered just to our west which will flow aloft out of the
north across Alabama. Ridging will coincide with a large low-level
anticyclone extending from the western Atlantic well into the lower
Mississippi Valley which will foster light southerly to
southwesterly surface/low-level flow each day. This will allow for
PWs favorable for diurnal convection to become more evenly
distributed across the forecast area by early next week, rather than
the better moisture confined to areas farther south this weekend.
This overall pattern will lead to little weather diversity over the
next several days outside of any mesoscale features. Diurnal
temperatures will run at or above average and the combination of
heat and humidity could lead to areas meeting Heat Advisory criteria
for most of the period as well. This will remain in the HWO and will
be the biggest weather headline over the next several days.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Active period expected later this afternoon and through the evening
hours as convection initiates across north AL and propagates
southward. Generally expecting highest coverage around the 23-00Z
timeframe, but activity could linger near MGM/TOI as late as 06Z.
Amendments will be used as needed depending on the evolution of
storms. Behind the rain, low ceilings will develop tomorrow
morning from ~10-13Z then begin to gradually rise after 13Z.

86

&&

.FIRE WEATHER...

Increasing coverage of showers and thunderstorms is expected by mid
to late afternoon. Some storms could be strong to severe with gusty
winds and heavy rain. Soaking rainfall is expected across a good
portion if not all of the forecast area today. Southwesterly surface
and transport wind at 5-10 mph will continue. Minimum RH values
remain above 45%. Excessive heat conditions are also expected for
much of the area with heat index values 105 to 110 degrees at
times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  93  71  93  72 /  50  10  10  20  10
Anniston    72  91  71  93  73 /  60  30  10  30  10
Birmingham  73  92  73  94  75 /  60  20  10  30  10
Tuscaloosa  74  93  74  95  75 /  60  30  10  20  10
Calera      74  91  74  93  74 /  60  40  20  30  10
Auburn      73  88  72  90  73 /  60  60  20  30  10
Montgomery  75  92  74  95  75 /  60  60  20  30  10
Troy        73  89  72  92  73 /  60  70  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Cherokee...Chilton...Coosa...Dallas...Elmore...
Etowah...Jefferson...Lowndes...Macon...Montgomery...Perry...
Pike...Russell...Shelby...St. Clair...Talladega...Tallapoosa.

Excessive Heat Warning until 7 PM CDT this evening for the
following counties: Fayette...Greene...Hale...Lamar...Marengo...
Marion...Pickens...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jul 21, 4:12 PM CDT, 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
412 PM CDT Thu Jul 21 2022

ALZ011>015-017>050-230015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 PM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Heat indices will range from 105 to 112 degrees across much of
Central Alabama this afternoon.

Severe thunderstorms are likely across Central Alabama through
midnight tonight. Threats include damaging wind gusts up to 65 mph
and hail up to quarter size. Localized flooding is also possible in
low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could reach or exceed 105 degrees across portions of
Central Alabama Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening.

In the hours before

Special weather statement, Jul 21, 4:34 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
434 PM CDT Thu Jul 21 2022

ALZ033-035-040-212230-
Chilton AL-Dallas AL-Perry AL-
434 PM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of southwestern
Chilton, northeastern Perry and northeastern Dallas Counties through
530 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Paul M Grist State Park, or 13 miles northwest of
Valley Grande, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valley Grande, Parnell, Paul M Grist State Park, Valley Creek
Junction, Plantersville, Barrett Creek and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and south central Alabama.

&&

LAT...LON 3265 8722 3281 8709 3268 8681 3266 8683
      3266 8692 3265 8692 3258 8690 3247 8700
TIME...MOT...LOC 2134Z 306DEG 6KT 3269 8709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham
Local storm report, Jul 21, 4:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 NW ENSLEY             33.52N 86.90W
07/21/2022  E1.00 INCH       JEFFERSON          AL   TRAINED SPOTTER

            QUARTER SIZE HAIL FALLING AROUND ENSLEY.

&&

MAL
Local storm report, Jul 21, 4:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 W UAB CAMPUS          33.50N 86.81W
07/21/2022  E0.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

&&

MAL
Local storm report, Jul 21, 4:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 SE TAYLORVILLE        33.14N 87.53W
07/21/2022  E1.00 INCH       TUSCALOOSA         AL   PUBLIC

&&

MAL
Local storm report, Jul 21, 4:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     2 SE KEENER             34.14N 85.93W
07/21/2022                   ETOWAH             AL   EMERGENCY MNGR

            8-10 TREES WERE BLOWN DOWN ON TABOR ROAD.

&&

MAL
Local storm report, Jul 21, 4:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             1 SE OAKMAN             33.70N 87.37W
07/21/2022  U1.00 INCH       WALKER             AL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:11 AM CDTExcessive Heat WarningBMXFayette, Greene, Hale, Lamar, Marengo, Marion and 5 more15 hr
Jul 21, 11:34 AM CDTSpecial Weather StatementBMXCleburne41 min
Jul 21, 11:41 AM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jul 21, 11:57 AM CDTSpecial Weather StatementBMXRandolph48 min
Jul 21, 12:13 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph47 min
Jul 21, 12:59 PM CDTSpecial Weather StatementBMXRandolph46 min
Jul 21, 1:39 PM CDTAreal Flood AdvisoryBMXCleburne, Randolph3 hr
Jul 21, 1:57 PM CDTSpecial Weather StatementBMXChambers63 min
Jul 21, 2:06 PM CDTSevere Thunderstorm WarningBMXChambers54 min
Jul 21, 2:40 PM CDTSpecial Weather StatementBMXRandolph50 min
Jul 21, 2:43 PM CDTSevere Thunderstorm WarningBMXRandolph28 min
Jul 21, 2:53 PM CDTSevere Thunderstorm WarningBMXChambers, Lee67 min
Jul 21, 3:05 PM CDTSpecial Weather StatementBMXTalladega40 min
Jul 21, 3:05 PM CDTSpecial Weather StatementBMXCleburne25 min
Jul 21, 3:34 PM CDTSpecial Weather StatementBMXRussell41 min
Jul 21, 3:42 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph48 min
Jul 21, 3:43 PM CDTSevere Thunderstorm WarningBMXChambers47 min
Jul 21, 3:45 PM CDTSpecial Weather StatementBMXTalladega45 min
Jul 21, 3:48 PM CDTSpecial Weather StatementBMXCalhoun, Etowah, St. Clair57 min
Jul 21, 3:59 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega61 min
Jul 21, 4:02 PM CDTSpecial Weather StatementBMXJefferson, Pickens, Tuscaloosa, Walker58 min
Jul 21, 4:05 PM CDTSpecial Weather StatementBMXLee25 min
Jul 21, 4:23 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega67 min
Jul 21, 4:29 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Walker61 min
Jul 21, 4:33 PM CDTSpecial Weather StatementBMXMacon, Russell57 min
Jul 21, 4:34 PM CDTSpecial Weather StatementBMXPerry56 min
Jul 21, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Pickens, Tuscaloosa63 min
Jul 21, 4:47 PM CDTAreal Flood AdvisoryBMXJefferson21 min
Jul 21, 4:59 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell61 min
Jul 21, 5:20 PM CDTSevere Thunderstorm WarningBMXBibb, Calhoun, Clay, Cleburne, Jefferson, St. Clair and 3 more70 min
Jul 21, 5:46 PM CDTSpecial Weather StatementBMXHale44 min
Jul 21, 5:54 PM CDTSpecial Weather StatementBMXMacon36 min
Jul 21, 6:24 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Clay, Coosa, Shelby, Talladega66 min
Jul 21, 6:30 PM CDTSpecial Weather StatementBMXMontgomery45 min
Jul 21, 6:34 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry41 min
Jul 21, 6:40 PM CDTSpecial Weather StatementBMXMontgomery35 min
Jul 21, 6:52 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry, Tallapoosa68 min
Jul 21, 6:53 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Perry, Tallapoosa67 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.